Elevation of Hepatic Transaminases after Enoxaparin Use: Case Report and Review of Unfractionated and Low-Molecular-Weight Heparin-Induced Hepatotoxicity

Melissa K. Carlson, Pharm.D., Department of Pharmaceutical Services, Fairview-University Medical Center; Patrick P. Gleason, Pharm.D., ican, INC. and the Department of Pharmaceutical Care and Health Systems, University of Minnesota; and Soma Sen, M.D., Department of Medicine, University of Minnesota, Minneapolis, Minnesota

Pharmacotherapy. 2001;21(1) 

In This Article

Discussion

The association between UFH and elevations in hepatic transaminases was observed over 25 years ago.[9] Subsequent prospective, controlled trials validated this causal link. Further research with LMWHs demonstrated that the occurrence is not limited to UFH. The hepatotoxic effect of heparin products (UFH or LMWH) appears to be due to hepatocellular injury without cholestasis, as hepatic transaminases are generally the only elevated liver function tests.

Prospective trials measuring total bilirubin and g-glutamyl transpeptidase during heparin product therapy found no statistically significant elevations compared with placebo groups.[10,11] In all patients, serum hepatic transaminase elevations were asymptomatic, returning to normal limits after therapy discontinuation. Our patient had a classic example of heparin product-induced hepatic transaminase elevation with resolution on discontinuation of enoxaparin. She presented with generalized abdominal complaints, resulting in measurement of hepatic transaminases. It later was determined that the complaints likely were unrelated to the elevated hepatic transaminases.

When hepatotoxicity was defined as any serum hepatic transaminase concentration greater than the upper limit of normal, the frequency was 14-89% with UFH and 2.3-36% with LMWHs (Table 2).[9,10,13,14,15,16,17,18,19,20] However, when hepato-toxicity was defined as a concentration greater than 3 times the upper limit of normal, the frequency was 5% with UFH and 5-9% with LMWH.[12,15,21,22] Data from the manufacturers of Food and Drug Administration-approved LMWHs (enoxaparin, ardeparin, dalteparin, and tinzaparin) suggest a frequency of 4.3-13% for elevated hepatic transaminases greater than 3 times the upper limit of normal.[1,21,22,23] Two studies compared the frequency between porcine and beef UFH and found no differences.[13,15,24,25]

These similar frequencies of hepatic transaminase serum concentrations greater than 3 times normal for both UFH and LMWH products suggest that this is a class effect. Therefore, until further information is available, when hepatic transaminase elevations occur with one heparin product, clinicians should be cautious about switching to another heparin product. What does appear clear is that the onset of hepatic transaminase elevations with heparin products is rapid, generally occurring within 5-8 days.[11,18,26] Subsequently, elevated hepatic transaminases improve or return to normal within 14 days after discontinuing the heparin product.[10,16,26]

Two studies identified predictors of UFH-induced hepatic transaminase elevations using univariate analyses.[13,15,18] One study found male gender and higher baseline hepatic transaminases to be potential predictors.[13] Another study determined male gender, greater age, and total UFH dose delivered to be predictors.[15] These findings were not subjected to multivariate modeling and are merely associations using univariate statistical testing in uncontrolled trials.

To our knowledge, no studies have evaluated the duration of therapy as an independent predictor. Still, the finding that total UFH dose delivered was a predictor suggests duration of therapy may increase the frequency of elevated hepatic transaminases.[15] Further studies are needed to clarify risk factors.

Although severity of illness was not identified as an independent predictor of this phenomenon, critically ill patients are likely to receive either UFH or LMWH to prevent a DVT due to their extended duration of immobility. In these patients, hepatic transaminases frequently are checked. To prevent unnecessary medical workups without first discontinuing heparin products, it is imperative for clinicians to recognize that UFH or LMWH has a 1/11-1/20 probability of causing an elevation of these tests.

Just as the predictors of heparin product-induced hepatic transaminase elevations are unclear, the specific mechanism of action remains unknown. A number of theories were developed including direct toxicity through hepatocellular toxins,[15] hepatocyte membrane modification,[16] and an immunologic mechanism, such as a hypersensitivity reaction.[15,16] The direct hepatocellular toxin and hepatocyte membrane modification mechanisms are supported by a relationship between hepatic transaminase elevations and heparin product dose.[15] A heparin product-induced release, into the bloodstream, of tissue-bound, lipid-hydrolyzing enzymes may modify the hepatocyte membrane and increase hepatic enzyme release, thus supporting that theory.[13,20,27,28]

The mechanism to support the theory of heparin product itself as a direct hepatocellular toxin, however, is unlikely due to heparin product metabolism occurring through desulfation. Known direct hepatotoxins usually exert their effect through metabolic conversion to alkylating, arylating, or acylating agents that bind to molecules within the hepatocyte, leading to cell necrosis.[13]

The mechanism of immunologic-induced hepatotoxicity is hypothesized to be a result of heparin product-stimulated antiplatelet antibodies.[19] Immunologic hypersensitivity reactions usually are accompanied by eosinophilia, skin rash, and fever, and none of these symptoms has been associated with heparin product-induced hepatic transaminase elevations. In addition, not all studies found a correlation between frequency of thrombocytopenia and hepatic transaminase elevations, making this proposed mechanism unlikely.[13,16]

Based on current knowledge, the most plausible explanation appears to be hepatocyte membrane modification. This hypothesis also is supported by the course of the illness that is generally a moderate transaminase increase without evidence of hepatocellular injury.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....